Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 21, NWS Goodland, KS

May 14, 1999Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 14, 1999, 9:45 PM CDT for Norton County, Kansas. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 1999, 9:45 PM CDT (02:45 UTC)
Expired
May 14, 1999, 10:45 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Norton County, KS

The radar

The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 10:00 PM CDTHail 1Norton, KS
May 14, 10:20 PM CDTHail 1.75Norton, KS
May 14, 10:35 PM CDTHail 0.75Clayton, KS
May 14, 10:55 PM CDTHail 0.75Lenora, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1999-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1999-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KGLD 150248 RRA
SVRGLD
KSC137-150345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
945 PM CDT FRI MAY 14 1999

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 1045 PM CDT

* AT 945 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTHEAST OF REAGER...OR 7 MILES WEST OF
  NORTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES SOUTHWEST OF NORTON AROUND 950 PM CDT
  3 MILES SOUTHWEST OF CALVERT AROUND 1000 PM CDT
  5 MILES SOUTHEAST OF CALVERT AROUND 1010 PM CDT

* SOME LOCATIONS IN THIS WARNING INCLUDE...REAGER...NORTON...NEW
  ALMELO...LENORA...EDMOND...DENSMORE...CLAYTON...CALVERT AND ALMENA.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF
WEATHER INFORMATION FOR THE LATEST WARNINGS AND STATEMENTS CONCERNING
THIS DANGEROUS SEVERE WEATHER THREAT.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

$$

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:43 PM CDT, 7 hours 2 minutes earlier.

Area forecast discussion, May 14, 2:43 PM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
143 PM MDT FRI MAY 14 1999

...MAIN FORECAST CHALLENGES ARE POPS ALL PERIOD AND HIGHS SATURDAY...

SATELLITE SHOWS VORT OVER SRN WY...A DIGGING TROUGH OVER WRN CO AND
A STRONG JET MOVING TOWARD AREA. SFC MAP HAS NUMEROUS BOUNDARY OVER
FA INCLUDING A WARM FRONT TO THE SOUTH...DRY LINE TO THE WEST AND
STATIONARY FRONT TO THE NORTHWEST.

ALL MODELS IN RELATIVELY GOOD AGREEMENT EXCEPT IN THE POSITIONING OF
THE SFC LOW. IT SEEMS ETA HAS THE BEST HANDLE ON THIS. NGM IS TOO
FAR EAST AND AVN TOO FAR NORTH. WITH THIS IN MIND...WILL FOLLOW ETA.

FOR TONIGHT WILL GO WITH SCT POPS EVERYWHERE WITH POSSIBLE SVR
WORDING IN NORTHEAST ZONES...THIS MAY CHANGE IF WATCH IS ISSUED.
CONVECTION HAS ALREADY BEGAN FIRING OVER THE FRONT RANGE AND THE CAP
SHOULD CONTINUE TO WEAKEN OVER FA THE REST OF THE AFTERNOON. TRIPLE
POINT LOOKS TO BE ON THE NE/CO LINE JUST NORTH OF THE KS STATE LINE.
LOW LEVEL WINDS LOOK FAVORABLE ALONG WITH ALL OTHER FACTORS EXPECT
SVR STORMS TONIGHT. SOUTH WINDS OVER KS/NE TONIGHT SHOULD ALLOW
TEMPS TO STAY UP AROUND FWC NUMBERS. VARIABLE WINDS OVER COLORADO
TONIGHT WITH WINDS GOING CALM AT TIMES COULD MAKE IT COOLER.

SAME SCENARIO EXISTS FOR SATURDAY AS UPPER LEVEL TROUGH REMAINS WEST
OF FA. IT LOOKS LIKE THE TRIPLE POINT FOR SAT WILL BE SLIGHTLY MORE
NORTHEAST THAN TODAY AS DRYLINE MAKES IT/S WAY FURTHER EAST. WILL GO
WITH WIDELY SCT POPS IN THE AFTERNOON WITH SCT SAT NIGHT. EXPECT
COLD FRONT TO MAKE IT/S WAY THROUGH FA SAT EVENING SHIFTING WINDS
AROUND TO THE NORTH AND BRINGING STRONG DYNAMICS TO THE
AREA...ESPECIALLY IN THE EAST. WILL GO CLOSER TO THE HIGHER FWC
NUMBERS DUE TO THE STRONG WAA PROGGED AND THE DRIER AIR MOVING INTO
SWRN AREAS OF FA.

THUNDERSTORMS AND SHOWERS LOOK TO CONTINUE SUNDAY NIGHT THROUGH AT
LEAST TUESDAY. DRIER AIR SHOULD MOVE IN WEDNESDAY...ALLOWING A BREAK
IN THE PRECIPITATION.

.GLD...NONE.

MLC

In the hours before

Special weather statement, May 14, 8:30 PM CDT, 1 hour 15 minutes before
COZ090-091-KSZ001>003-013>015-NEZ079>081-150700-

SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH TYPE
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT FRI MAY 14 1999

...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 2 AM CDT FOR RED
WILLOW COUNTY NEBRASKA...
...THE TORNADO WATCH HAS BEEN CANCELED FOR EASTERN COLORADO...
NORTHWEST KANSAS...DUNDY AND HITCHCOCK COUNTIES OF SOUTHWEST
NEBRASKA...

SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST AT 30 MPH. THESE
STORMS ARE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT STAND BY
WINDOWS.  UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  DAMAGING WIND...
LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE IN
SEVERE THUNDERSTORMS.

SVEN
Local storm report, May 14, 8:59 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT FRI MAY 14 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    10 N NORCATUR             KS    .75 INCH HAIL
05/14/99   DECATUR

0750 PM    2 ESE LEBANON             NE    .75 INCH HAIL
05/14/99   RED WILLOW
Local storm report, May 14, 9:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
810 PM MDT FRI MAY 14 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0808 PM    REAGER                    KS    FUNNEL CLOUD
05/14/99   NORTON
Local storm report, May 14, 9:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT FRI MAY 14 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0807 PM    11 N NORTON               KS    .88 INCH HAIL
05/14/99   NORTON
Local storm report, May 14, 9:23 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
823 PM MDT FRI MAY 14 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    6 N NORTON                KS    .75 INCH HAIL
05/14/99   NORTON
Local storm report, May 14, 9:39 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT FRI MAY 14 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    3 NW NORCATUR             KS    .75 INCH HAIL
05/14/99   DECATUR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:37 PM CDTSevere Thunderstorm WarningGLDDecatur43 min
May 14, 8:42 PM CDTSevere Thunderstorm WarningGLDNorton63 min
May 14, 9:17 PM CDTSevere Thunderstorm WarningGLDDecatur48 min
May 14, 10:19 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan61 min
May 14, 10:43 PM CDTSevere Thunderstorm WarningGLDNorton62 min
May 14, 11:26 PM CDTSevere Thunderstorm WarningGLDGraham59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.